Minnesota, 2016

Hail and Damaging Winds in Minnesota, July 23 to 24, 2016

July 23 to 24, 2016 · NWS DLH · 5 events in 3 counties and zones

Thunderstorms dropped hail and brought damaging winds to isolated parts of northeast Minnesota during the wee hours of the morning on July 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped hail and brought damaging winds to isolated parts of northeast Minnesota during the wee hours of the morning on July 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 23, 10:00 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 23, 10:00 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1100 PM CDT SAT JUL 23 2016

.UPDATE...
Issued at 1100 PM CDT Sat Jul 23 2016

Overall, only a few showers and isolated thunderstorms were over
the Northland as of 04Z. However, stronger thunderstorms were
occurring just west of our CWA and ahead of the frontal boundary
over the Red River Valley. We expect showers and storms to
continue along and ahead of the frontal boundary as it moves east.
Storms may also develop out ahead of the front in an area of WAA.
The severe threat is low but an isolated severe storm will be
possible into the early morning hours mainly south of highway 2.
We did trim back on the Flash Flood Watch earlier this evening
cancelling northwest Wisconsin into far east central/northeast
Minnesota. Although the risk is not all that high under the
current watch, we kept it going as the storms just off to the west
will be capable of some heavy rain, but generally less than 2" as
they are moving at a decent clip.

UPDATE Issued at 648 PM CDT Sat Jul 23 2016

Convection continues to struggle to get going this evening. There
was an area of light rain moving through portions of northwest
Wisconsin and scattered showers and storms from north central
Minnesota back into eastern North Dakota along the frontal
boundary. CAPE continues to increase over the western half of
Minnesota with 3 hourly increase of 500-1000 J/KG. Visible imagery
showed an expanding area of stratocu indicative of increasing
moisture/lift. The models were not doing a real good job this
evening depicting the state of convection through 23Z, although
the latest runs of the HRRR seem to be doing better. The best
surface convergence was occurring in the Red River Valley just
ahead of the cold front and we expect the best chance for strong
to severe storms to occur over the western half/third of the CWA
between about 02Z and 07Z. The threat for flash flooding has
diminished and we may be able to cancel portions of the watch
early. Area VWPs showed veering 925-850MB across most of the
region with speeds of 15 to 25 knots. Due to the limited
instability over northwest Wisconsin, it may be tough to get
stronger storms capable of heavy rain to occur there. We will
continue to monitor how convection develops through 01Z or 02Z
before making any adjustments to the watch.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 316 PM CDT Sat Jul 23 2016

At 330 PM, it was relatively quiet across the Northland. Earlier
convection that was moving rapidly northeastward has started to
move more eastward into northwestern Wisconsin and EC Minnesota.
Other thunderstorms were developing just west of the CWA.
Temperatures were generally in the 70s across the CWA, kept cooler
by abundant cloud cover and advancing precipitation.

The big focus for tonight will be the threat of severe storms, as
well as the potential for flash flooding. The CAM solutions are
pretty much all over the place, as has been the case for many of
the big events this summer. So we will need to focus more on the
surface and upper level forcing features. Things were starting to
destabilize across NW and WC MN, with extreme instability now over
southwest Minnesota. Our CWA has been pretty worked over, so
storms will likely need to develop west of here, and move
eastward into our area.

High precipitable water, on the order of 2.2 inches, was poised
just south of our CWA, but it was less than an inch across the
Arrowhead. PWAT was also building across the eastern Dakotas,
reaching 1.8 inches west of the Minnesota border. SPC continues to
call for an Enhanced Risk of severe storms late this afternoon and
tonight, across central MN and portions of northwest Wisconsin
based on the potential for development in the area of heating just
west and southwest of the CWA. Still some opportunity for storms
to develop and move into the area tonight. Have also continued the
Flash Flood Watch for the southern half of the CWA based on the
moisture available.

.LONG TERM...(Sunday through Saturday)
Issued at 316 PM CDT Sat Jul 23 2016

The Northland can expect another seasonably warm week with highs
generally in the upper 70s and lower 80s. Drier weather will keep
showers and storms primarily at bay for the early part of the week,
but more humid weather (and accompanying chances of showers and
storms) will return for the middle of the week.

The Northland will find itself Sunday in the wake of tonight's cold
front, with warm, but drier, gusty westerly flow through the day.
The well mixed model soundings support gusts of 20 to 25 mph. A
passing upper level trough will provide the synoptic lift to develop
widespread scattered/broken cumulus, as well as scattered showers
and isolated weak storms across Northern Minnesota.

High pressure will shift from the Northern Plains to the Upper
Midwest Sunday night and Monday, leading to clearing skies across
the Northland. Quasi-zonal flow will begin to set up Monday night
and Tuesday in the wake of the passing surface high pressure. The
models are not in good agreement, but shortwaves could pass through
or near the Northland through the middle of the week, maybe even the
through the rest of the week, and could be the catalyst to fire off
showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 648 PM CDT Sat Jul 23 2016

A warm and cold front will both impact the Northland overnight and
bring a chance for showers and thunderstorms. MVFR and possibly
IFR ceilings will also expand through the night due to plenty of
moisture present. There are some indications the visibility may
drop to below a half mile in spots overnight, but we did not add
that to any of the TAFs at this time. Gusty westerly winds will
develop behind the cold front later tonight into Sunday causing
the low clouds to lift through the day. There could be some MVFR
ceilings in cumulus that occur longer through the day over mainly
northern Minnesota.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  81  60  82 /  60  10   0   0
INL  61  74  57  81 /  50  30  30   0
BRD  64  82  61  85 /  70   0   0   0
HYR  65  83  60  82 /  50  10   0   0
ASX  64  83  62  82 /  70  10   0   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...Flash Flood Watch until 7 AM CDT Sunday for MNZ025-026-033>036.

LS...None.
&&

UPDATE...Melde
SHORT TERM...DAP
LONG TERM...Grochocinski
AVIATION...Melde
Hazardous weather outlook, Jul 23, 7:55 PM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
855 PM CDT SAT JUL 23 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
855 PM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE STORMS REMAIN POSSIBLE ACROSS THE NORTHLAND
TONIGHT. THESE STORMS WILL BE MOST LIKELY FROM THE BRAINERD LAKES
TO INTERNATIONAL FALLS THROUGH 2 AM...DEVELOPING EAST OF THERE
LATE THIS EVENING AND OVERNIGHT. THE MAIN THREATS ARE DAMAGING
WIND...LIGHTNING...AND A PERIOD OF HEAVY RAIN. SOME OF THE
STRONGER STORMS MAY ALSO CONTAIN HAIL. A FLASH FLOOD WATCH REMAIN
IN EFFECT FOR AITKIN...CROW WING...CASS...AND SOUTHERN ITASCA
COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED WEAK STORMS ARE POSSIBLE ACROSS FAR NORTHERN MINNESOTA
SUNDAY AFTERNOON THROUGH THE EARLY EVENING.

PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE NEEDED TONIGHT.

LSZ121-140>148-241030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
855 PM CDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE
SUPERIOR TONIGHT...WITH THE MAIN THREATS BEING DAMAGING
WINDS...TORRENTIAL RAINFALL AND LARGE HAIL. LOCALLY HIGHER WAVES
CAN BE EXPECTED NEAR STORMS.

STRONG EAST TO NORTHEAST WINDS OVER THE WESTERN TIP OF LAKE
SUPERIOR...AND THE RESULTING WAVES...WILL CAUSE HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH THIS EVENING. A SMALL CRAFT ADVISORY IS IN
EFFECT. PLEASE READ THE LATEST MARINE WEATHER MESSAGE FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
TUESDAY THROUGH FRIDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 23, 8:27 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
927 PM CDT SAT JUL 23 2016

MNZ018-025-026-033-034-240400-
NORTH ITASCA-NORTH CASS-SOUTH ITASCA-SOUTH CASS-CROW WING-
INCLUDING THE CITIES OF...BIGFORK...WALKER...GRAND RAPIDS...
PINE RIVER...BRAINERD
927 PM CDT SAT JUL 23 2016

...STRONG STORMS HEADED FOR WALKER...THE BRAINERD LAKES AND
LONGVILLE AREAS...

A CLUSTER OF STRONG STORMS WILL MOVE EAST INTO THE WALKER...CASS
LAKE...PINE RIVER...AND LEADER AREAS BETWEEN MIDNIGHT AND 2 AM.
THE STORMS...IF THEY MAINTAIN THEIR CURRENT STRENGTH...WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 40 MPH...SMALL HAIL...HEAVY
DOWNPOURS AND FREQUENT LIGHTNING. OTHER AREAS THAT WILL BE
IMPACTED BY THESE STORMS INCLUDE LEECH LAKE AND LAKE
WINNIBIGOSHISH.

MELDE
Special weather statement, Jul 23, 10:25 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1125 PM CDT SAT JUL 23 2016

MNZ025-033-034-240500-
SOUTH CASS-NORTH CASS-CROW WING-
1125 PM CDT SAT JUL 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
WESTERN CROW WING COUNTIES...

AT 1124 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR HACKENSACK...TO NEAR STAPLES...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH...HEAVY DOWNPOURS...PEA SIZE HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRAINERD...WALKER...BAXTER...BREEZY POINT...PEQUOT LAKES...
CROSSLAKE...NISSWA...PINE RIVER...PILLAGER...FIFTY LAKES...WABEDO...
HACKENSACK...BACKUS...POPLAR...LONGVILLE...WOMAN LAKE...MERRIFIELD...
GULL LAKE...LEADER AND LEECH LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

LAT...LON 4680 9479 4680 9466 4711 9465 4714 9398
      4623 9420 4624 9438 4627 9434 4629 9435
      4633 9443 4630 9454 4633 9462 4636 9467
      4635 9472 4638 9473 4639 9478
TIME...MOT...LOC 0424Z 263DEG 28KT 4696 9459 4634 9474

MELDE
Special weather statement, Jul 23, 10:55 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1155 PM CDT SAT JUL 23 2016

MNZ033-034-240515-
SOUTH CASS-CROW WING-
1155 PM CDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS AND
SOUTHWESTERN CROW WING COUNTIES...

AT 1154 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GULL
LAKE...OR 11 MILES WEST OF BRAINERD...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRAINERD...BAXTER...PEQUOT LAKES...NISSWA...IRONTON...PILLAGER...
GULL LAKE...MERRIFIELD...UPPER SOUTH LONG LAKE...SOUTH LONG LAKE...
SYLVAN...EAST GULL LAKE...LAKE SHORE...RIVERTON...TROMMALD...
WOODROW...LOWER MISSION LAKE AND UPPER MISSION LAKE.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

THIS STORM MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4652 9459 4657 9401 4622 9402 4624 9438
      4627 9434 4629 9435 4630 9439 4632 9440
      4633 9443 4633 9446 4632 9447 4630 9453
      4632 9457
TIME...MOT...LOC 0454Z 268DEG 33KT 4640 9442

 MILLER
Special weather statement, Jul 23, 11:26 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1226 AM CDT SUN JUL 24 2016

MNZ035-036-240545-
SOUTH AITKIN-NORTHERN AITKIN-
1226 AM CDT SUN JUL 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AITKIN COUNTY...

AT 1225 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 8 MILES NORTHEAST OF OUTING...TO NEAR UPPER SOUTH LONG
LAKE...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 55 MPH...DIME SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BIG SANDY LAKE...MILLE LACS LAKE...AITKIN...HILL CITY...MCGREGOR...
MALMO...PALISADE...TAMARACK...MCGRATH...LIBBY...JACOBSON...SWATARA...
GLEN...WAUKENABO...BALL BLUFF...WEALTHWOOD...KIMBERLY...BALSAM...
BAIN AND SAVANNA PORTAGE STATE PARK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER
ON SHORE INSIDE A STURDY SHELTER.  STAY TUNED TO THE LATEST WEATHER
INFORMATION AS WARNINGS MAY BE REQUIRED FOR PARTS OF AITKIN COUNTY.

LAT...LON 4659 9379 4660 9378 4702 9378 4702 9311
      4616 9310 4615 9343 4624 9343 4625 9344
      4624 9380
TIME...MOT...LOC 0525Z 271DEG 31KT 4693 9387 4628 9394

 MILLER
Local storm report, Jul 23, 11:27 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1227 AM CDT SUN JUL 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     5 NE BRAINERD           46.41N 94.12W
07/24/2016  M51 MPH          CROW WING          MN   ASOS

&&

SGOHDE

The radar

The Duluth radar (KDLH), 138 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
July 23, 11:41 PM CST
Where
Crow Wing County, 0.48 mi W of Crosby Beach
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.470, -93.940

A tree was blown down on a powerline on Beach Road.

Thunderstorm Wind, Aitkin

When
July 24, 12:07 AM CST
Where
Aitkin County, 1.46 mi SSW of Malmo
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.310, -93.530

A few trees were blown down.

Thunderstorm Wind, Pine

When
July 24, 1:06 AM CST
Where
Pine County, 0.69 mi N of Willow River
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
46.330, -92.830

A few trees were blown down in the Willow River Campground area.

Hail, Pine

When
July 24, 1:15 AM CST
Where
Pine County, 0.69 mi N of Kerrick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.340, -92.580

Thunderstorm Wind, Pine

When
July 24, 1:15 AM CST
Where
Pine County, 0.69 mi N of Kerrick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.340, -92.580

A 10 diameter birch tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653520, 653521, 653522, 653519, 653523.